# SDR 2017FA0000284

- Difficulty date: July 8, 2017
- Submitted: July 13, 2017
- Operation: General aviation
- Aircraft: N9121H
- Make and model: Cessna 172M
- Aircraft serial: 17265955
- Aircraft time: 4,827 hours
- System (JASC): 2510 · Flight Compartment Equipment
- Part: Seat
- Part number: 0514051
- Condition: Failed
- Location: Cockpit
- Part time: 4,827 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING THE PILOT'S GROUND PREFLIGHT, THE PILOT SEAT (ADJUSTABLE HEIGHT AND BACK SUPPORT ANGLE) WAS ADJUSTED FOR CONFIGURATION. THE BACK SUPPORT PORTION OF PILOT SEAT FELL BACK ONTO THE REAR SEAT. THE JACK SCREW THAT ADJUSTS THE POSITION OF THE SEAT BACK ANGLE WAS FOUND INOPERATIVE AND SEAT BACK WAS NOT FIXED IN POSITION. UPON REMOVAL AND EXAMINATION OF THE SUBJECT JACK SCREW IT WAS FOUND THAT THE ALUMINUM ACME THREADED NUT FOR THE JACK SCREW WAS PREVIOUSLY ROSETTE WELDED 4 PLACES INTO THE ALUMINUM ACTUATOR TUBE (AS MANUFACTURED CONDITION) HAD SHEARED FREE AND SLID OUT OF THE TUBE. THIS CONDITION ALLOWED THE SEAR BACK TO MOVE FORWARD AND BACKWARD FREELY AND THE HAND CRANK TO CHANGE POSITIONS INOPERATIVE.THE PARTS MANUAL REFERS TO THE ASSEMBLY AS P/N 0514089-1. NEWER REPLACEMENT P/N IS REFERRED TO 0514089-11 IN WHICH THE ALUMINUM ACME NUT IS WELDED 360 DEGREES AT THE END OF THE ALUMINUM ACTUATOR TUBE. IT IS THIS WRITERS EXPERT OPINION THAT THIS IS A MORE ROBUST AND SAFER METHOD OF CONSTRUCTION. PHOTOS AVAILABLE UPON REQUEST.
